Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 17, NWS San Diego, CA

August 20, 2023Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 20, 2023, 11:27 PM PDT for Riverside County, San Bernardino County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2023, 11:27 PM PDT (06:27 UTC)
Expired
Aug 21, 2023, 4:30 AM PDT
In force
5 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 50 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 6.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WGUS56 KSGX 210627
FFWSGX
CAC065-071-210930-
/O.NEW.KSGX.FF.W.0017.230821T0627Z-230821T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1127 PM PDT Sun Aug 20 2023

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  San Bernardino County in southern California...

* Until 230 AM PDT.

* At 1127 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain. Between 5 and 10 inches of rain have fallen. 
  Additional rainfall amounts of 0.75 to 1.5 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Apple and El Dorado Burn Scar.

* Some locations that will experience flash flooding include...
  San Bernardino, Fontana, Ontario, Victorville, Rialto, Hesperia, 
  Chino, Apple Valley, Redlands and Yucaipa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Apple and El Dorado Burn Scar. Severe debris flows 
can also be anticipated across roads. Roads and driveways may be 
washed away in places. If you encounter flood waters...climb to 
safety.

&&

LAT...LON 3402 11773 3417 11768 3429 11765 3442 11766
      3445 11765 3444 11733 3430 11657 3404 11662
      3404 11664 3396 11665 3396 11690 3397 11703
      3409 11718 3411 11746 3402 11764

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Adams
3 follow-up statements
239 
WGUS76 KSGX 210813
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
113 AM PDT Mon Aug 21 2023

CAC065-071-210930-
/O.CON.KSGX.FF.W.0017.000000T0000Z-230821T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
113 AM PDT Mon Aug 21 2023

...FLASH FLOOD WARNING FOR THE APPLE AND EL DORADO BURN SCAR REMAINS 
IN EFFECT UNTIL 230 AM PDT EARLY THIS MORNING FOR RIVERSIDE AND SAN 
BERNARDINO COUNTIES...

At 113 AM PDT, Doppler radar indicated heavy rain over the warned 
area. Between 5.5 and 11 inches of rain have fallen. Additional 
rainfall amounts of 0.5 to 1 inch are possible in the warned area. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Apple and El Dorado Burn Scar.

Some locations that will experience flash flooding include...
  San Bernardino, Fontana, Ontario, Victorville, Rialto, Hesperia, 
  Chino, Apple Valley, Redlands and Yucaipa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Apple and El Dorado Burn Scar. Severe debris flows 
can also be anticipated across roads. Roads and driveways may be 
washed away in places. If you encounter flood waters...climb to 
safety.

&&

LAT...LON 3402 11773 3417 11768 3429 11765 3442 11766
      3445 11765 3444 11733 3430 11657 3404 11662
      3404 11664 3396 11665 3396 11690 3397 11703
      3409 11718 3411 11746 3402 11764

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Adams
750 
WGUS56 KSGX 210922
FFWSGX
CAC065-071-211130-
/O.EXT.KSGX.FF.W.0017.000000T0000Z-230821T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
222 AM PDT Mon Aug 21 2023

The National Weather Service in San Diego has extended the

* Flash Flood Warning for...
  The Apple and El Dorado burn scar in...
  Riverside County in southern California...
  San Bernardino County in southern California...

* Until 430 AM PDT.

* At 222 AM PDT, Doppler radar indicated heavy rain over the warned 
  area. Between 5.5 and 11 inches of rain have fallen. Additional 
  rainfall amounts of 0.5 to 1 inch are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Apple and El Dorado Burn Scar.

* Some locations that will experience flash flooding include...
  San Bernardino, Fontana, Ontario, Victorville, Rialto, Hesperia, 
  Chino, Apple Valley, Redlands and Yucaipa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Apple and El Dorado Burn Scar. Severe debris flows 
can also be anticipated across roads. Roads and driveways may be 
washed away in places. If you encounter flood waters...climb to 
safety.

&&

LAT...LON 3402 11773 3417 11768 3429 11765 3442 11766
      3445 11765 3444 11733 3430 11657 3404 11662
      3404 11664 3396 11665 3396 11690 3397 11703
      3409 11718 3411 11746 3402 11764

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Adams
274 
WGUS76 KSGX 211121
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
421 AM PDT Mon Aug 21 2023

CAC065-071-211131-
/O.EXP.KSGX.FF.W.0017.000000T0000Z-230821T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
421 AM PDT Mon Aug 21 2023

...FLASH FLOOD WARNING FOR THE APPLE AND EL DORADO BURN SCAR WILL 
EXPIRE AT 430 AM PDT EARLY THIS MORNING FOR RIVERSIDE AND SAN 
BERNARDINO COUNTIES...

The heavy rain has ended. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 100 AM PDT Tuesday for a 
portion of Southwest California.

A Flood Watch remains in effect until 500 AM PDT for a portion of 
Southwest California.

LAT...LON 3402 11773 3417 11768 3429 11765 3442 11766
      3445 11765 3444 11733 3430 11657 3404 11662
      3404 11664 3396 11665 3396 11690 3397 11703
      3409 11718 3411 11746 3402 11764

$$

Adams

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 9:33 PM PDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 20, 9:33 PM PDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
933 PM PDT Sun Aug 20 2023

.SYNOPSIS...
Tropical Storm Hilary will continue to move north across Southern
California tonight. Strong and gusty winds will continue mainly
across the mountains and foothills through tonight. Widespread
moderate to heavy rainfall will continue through much of tonight.
The heaviest rainfall will continue across the mountains into the
deserts with catastrophic flash flooding possible. Light rain
showers will gradually push out of the region on Monday with drier
and warmer weather for Tuesday into next weekend. West of the
mountains will be dry through the rest of the week, with a small
chance for monsoonal thunderstorms in the mountains and deserts
each afternoon and evening.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Tropical Storm Hilary brought widespread moderate to heavy
rainfall to SoCal today. Rainfall totals so far range from just
under one inch to about eight and one half inches. The impacts
have been severe in some areas. Tropical Storm-force winds were
felt across the region and several locations have reported wind
gusts of 70 mph or greater.

From previous discussion...
Hilary continues to move quickly northward across SoCal and will
be into Nevada as a remnant low by early Monday morning. Strong
winds will continue through tonight, mainly inland along higher
terrain. Gusty southerly winds west of the mountains will
gradually weaken tonight.

Satellite imagery shows extensive cloud cover across the region,
gradually decreasing tonight as the center of Hilary moves north.
This brought very heavy rain to the lower deserts and desert
mountain slopes this afternoon. Mostly light to moderate rainfall
will continue into Monday morning, tapering off from south to
north across the region. Orographic enhancement from the strong
southerly to southeasterly flow will focus the higher rainfall
rates along the coastal slopes of the San Bernardino mountains and
secondarily along the desert slopes in Riverside and San Diego
Counties.

Much cooler temperatures across interior sections of our region
along with humid weather for all. The trough of low pressure off
the California coast along with the relentless ridge of high
pressure over the Great Plains will continue to funnel monsoonal
moisture from Mexico into SoCal through the upcoming week. This
will lead to small chances for showers and tstms each
afternoon/evening in the mountains and deserts along with drier,
though still a bit humid, conditions west of the mountains.

&&

.AVIATION...
210430Z...Coast/Valleys...RA will gradually decrease overnight,
mostly ending by 12Z Mon in San Diego County and 14Z Mon in Orange
County. Cigs will be quite variable, with BKN/OVC cloud bases 600-
4000 ft MSL with layers extending to 20000+ ft MSL, with areas of
vis 2-4 miles in RA/BR. South winds 15-30 kt will gradually lower
overnight. SCT-BKN clouds with bases 3000-5000 ft MSL will prevail
Mon with local vis 3-5 miles in -SHRA/BR through 17Z Mon.

Mountains/Deserts...RA/RA+ will gradually decrease overnight,
mostly ending by 12Z-16Z Mon from south to north. Higher terrain
will be obscured by clouds/RA/BR with cloud bases 2000-5000 ft MSL
with layers extending to 20000+ ft MSL with areas of vis below 3
miles. South to southeast winds 15-40 kt with gusts to 50 kt will
gradually lower overnight. SCT-BKN clouds with bases 4000-7000 ft
MSL will prevail Mon with local vis 3-5 miles in -SHRA/BR through
18Z Mon.

&&

.MARINE...
South-southwest winds and associated seas will gradually weaken
overnight with winds mostly under 30 kt by 11 PM with seas mostly
lowering to below 6 ft.

&&

.BEACHES...
Surf 4 to 7 feet on the south facing beaches of Orange County will
gradually lower tonight through early Monday morning. Strong
longshore and rip currents at San Diego and Orange County beaches
will continue through Monday morning.

&&

.SKYWARN...
Skywarn activation is requested through tonight. Thank you for
any reports you are able to send us, spotters, they are much
appreciated!

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through Monday morning for San Diego
     County Coastal Areas.

     Flood Watch until 5 AM PDT Monday for Orange County Coastal
     Areas-Orange County Inland Areas-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Valleys-Santa Ana Mountains
     and Foothills.

     Tropical Storm Warning for Apple and Lucerne Valleys-Coachella
     Valley-Orange County Coastal Areas-Orange County Inland
     Areas-Riverside County Mountains-San Bernardino County
     Mountains-San Bernardino and Riverside County Valleys-The
     Inland Empire-San Diego County Coastal Areas-San Diego
     County Deserts-San Diego County Mountains-San Diego County
     Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
     and Foothills.

     Flood Watch through Monday afternoon for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

     High Surf Advisory until noon PDT Monday for Orange County
     Coastal Areas.

PZ...Tropical Storm Warning for Coastal Waters from San Mateo Point
     to the Mexican Border and out to 30 nm-Waters from San
     Mateo Point to the Mexican Border Extending 30 to 60 nm out
     including San Clemente Island.

&&

PUBLIC...PG
AVIATION/MARINE...Maxwell

In the hours before

Local storm report, Aug 20, 8:01 PM PDT, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
801 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Rain             2 ENE El Cajon          32.82N 116.92W
08/20/2023  M1.55 inch       San Diego          CA   Trained Spotter

            Rainfall so far.

&&

AOT
Local storm report, Aug 20, 8:22 PM PDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
822 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Flood            2 E Hemet               33.74N 116.92W
08/20/2023                   Riverside          CA   Trained Spotter

            Resend previous flood report from 2 E Hemet.
            Widespread small stream and urban flooding
            throughout the described area. Minimal winds
            so far, just the flooding.

&&

AOT
Local storm report, Aug 20, 10:43 PM PDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1043 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     Non-Tstm Wnd Gst 2 ENE El Cajon          32.82N 116.92W
08/20/2023  M25 MPH          San Diego          CA   Trained Spotter

            wind high 25 mph and average 11 Mph rain
            2.15 inches with 0.16 inch per hr.

&&

AOT
Local storm report, Aug 20, 10:52 PM PDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1052 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     Rain             6 SE Mt San Jacinto     33.82N 116.64W
08/20/2023  M9.78 inch       Riverside          CA   Mesonet

            Mesonet station MSJC1 Mt San Jacinto at 8400
            feet past 24 hours.

&&

AOT
Local storm report, Aug 20, 10:57 PM PDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1057 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     Rain             7 SSE Big Bear City     34.17N 116.82W
08/20/2023  E9.52 inch       San Bernardino     CA   Other Federal

            Heart Bar at 6700 feet on Santa Ana river
            headwaters along highway 38. Past 24 hours.

&&

AOT
Local storm report, Aug 20, 11:04 PM PDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1104 PM PDT Sun Aug 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     Rain             6 ESE Forest Falls      34.05N 116.82W
08/20/2023  E10.51 inch      San Bernardino     CA   Mesonet

            Raywood flats past 24 hours at 6700 feet.
            Max rate 2.01 in one hour.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:18 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Aug 20, 7:22 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino4 hr
Aug 20, 7:31 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside4 hr
Aug 20, 7:45 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 20, 11:20 PM PDTAreal Flood WarningSGXRiverside, San Bernardino8 hr
Aug 21, 4:20 AM PDTAreal Flood WarningSGXRiverside, San Bernardino6 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.